Hail, Macoupin
- When
- April 24, 4:05 PM CST
- Where
- Macoupin County, 2 mi S of Brighton
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.001, -90.130
A strong storm system moved through the region, triggering showers and thunderstorms. Numerous reports of large hail, damaging winds, tornadoes and flash flooding were reported with this system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong storm system moved through the region, triggering showers and thunderstorms. Numerous reports of large hail, damaging winds, tornadoes and flash flooding were reported with this system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 24, 11:37 AM CST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1237 PM CDT SAT APR 24 2010 .UPDATE... /645 AM CDT SAT APR 24 2010/ MCS RAIN MAKING MORE RAPID NWD PROGRESS THAN PREVIOUSLY THOUGHT. NEW TIMING SHOULD BRING IT THRU MUCH OF THE FA BY 18Z...BUT INTENSITY SHOULD LESSEN SOME AS IT MOVES NWD AS IT INCREASES ITS DISTANCE FROM DRIVING UPPER LEVEL IMPULSE AND MOVES INTO SLIGHTLY MORE STABLE AIR. NEW DEVELOPMENT SHOULD OCCUR OVER MO LATER TODAY IN DIRECT RESPONSE TO STRONG IMPULSE MOVING OVERHEAD AND WILL CONTINUE INTO THE EVENING HOURS. WHILE THERE WILL BE SOME SEVERE THREAT WITH THE WEAKENING MCS THIS MORNING...PARTICULARLY ALONG ITS EDGES...THE MAIN SEVERE THREAT REMAINS LATER TODAY AND THIS EVENING...ROUGHLY ALONG AND TO THE RIGHT OF THE PATH OF THE TRIPLE POINT. TES && .DISCUSSION... /440 AM CDT SAT APR 24 2010/ CURRENTLY WE ARE IN AN INTERIM BETWEEN EPISODES OF PCPN...WITH THE NEXT MAJOR WAVE OF PCPN HAVING ALREADY FORMED OVER ERN TX AND IS RACING NEWD INTO AR ATTM. MOST MODELS HAVE AN EXCELLENT HANDLE ON THIS...WHICH IS A RESPONSE TO A STRONG IMPULSE ROTATING AROUND UPR LO BASED IN WRN KS...AND THE NRN EDGE OF THIS PCPN SHOULD REACH THE MO RIVER BY MIDDAY AS THIS RIDES AN AREA OF VERY STRONG AND DEEP LIFT. WHILE ALL AREAS OF THE FA WILL SEE RAIN TODAY...THE SEVERE THREAT SHOULD LARGELY BE CONFINED TO THE STL METRO AREA AND POINTS TO THE S AND E. OF PARTICULAR INTEREST WILL BE WHERE NEW WRMFNT AND TRIPLE POINT DEVELOPS IN RESPONSE TO STRONG DYNAMICS FROM THIS WAVE...AND AS THESE FEATURES MOVE THRU FROM LATE MORNING THRU EARLY EVENING...THIS WILL REPRESENT THE GREATEST SVR THREAT IN OUR REGION. IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. FFG VALUES ARE STILL HI IN MANY LOCATIONS AND HAVE OPTED AT THIS TIME TO NOT ISSUE A FLASH FLOOD WATCH. WILL EVALUATE A FEW MORE THINGS EARLY THIS MORNING AND MAKE FINAL CALL BY 12Z. EITHER WAY...RAINFALL POTENTIAL OF 1 TO 2 INCHES WILL EXIST OVER THE ENTIRE AREA AS MCS MOVES THRU. ANOTHER INTERESTING FEATURE WILL BE GUSTY WIND POTENTIAL IN THE WAKE OF PASSAGE OF THE NEW TRIPLE POINT LATER THIS AFTN AND THIS EVENING. BUFR SOUNDINGS SHOW CONSIDERABLE MIX DOWN POTENTIAL WITH DRIER AIR ON THE SRN FLANK ALONG WITH VERY HI WINDS JUST OFF THE SFC. HAVE ADDED IN WIND GUSTS TO 30 MPH...ALTHOUGH THERE IS POTENTIAL FOR BRIEF WIND GUSTS THAT ARE MUCH HIGHER. THIS IS THE TYPE OF THING THAT WILL NOT HAVE A VERY GOOD HANDLE ON IT...BEING LOCALIZED AND BRIEF...UNTIL WE GET CLOSER TO THE EVENT...AND WILL LEAVE IT IN THE HANDS OF THE DAY SHIFT TO MAKE FINAL CALL ON ANY NEED FOR WIND HEADLINES. OTHERWISE...DEEP CYCLONIC FLOW WILL PERSIST OVER MUCH OF THE FA THRU EARLY SUNDAY EVENING AND WILL MAINTAIN RAIN CHANCES AS A RESULT AS ADDITIONAL DISTURBANCES ROTATE AROUND THE BACKSIDE. ENOUGH DISTANCE SHOULD EXIST BY LATER SUNDAY NIGHT TO FINALLY END THE RAIN CHANCES FOR A BRIEF TIME. THAT IS BECAUSE A STRONG SHORTWAVE WILL BE APPROACHING FROM THE NWLY FLOW IN PLACE ACROSS MUCH OF THE CONUS IN THE WAKE OF THE FIRST STRONG STORM. GFS CONTINUES TO LOOK A BIT FAST AND THE NAM HAS OTHER PROBLEMS...AND SO PREFER THE ECMWF TIMING WHICH BRINGS THE NEXT CHANCE FOR RAIN...AFTER A BRIEF DRY PERIOD LATER SUNDAY NIGHT AND MONDAY...FOR MONDAY NIGHT AND POSSIBLY INTO TUESDAY AS MODELS ARE ALSO DEEPENING THIS SYSTEM AS IT DOES DROP SE WHICH TENDS TO SLOW THE TRANSLATIONAL SPEED. TEMPS WILL STRUGGLE TO GET OUT OF THE 60S...DESPITE BEING IN THE 60S NOW...FOR AREAS S OF THE MO RIVER WHERE THE RAIN WILL REACH BY LATE MORNING-MIDDAY...WITH TEMPS EDGING INTO THE 70S N. WE WILL THEN ENTER A COOL PERIOD FOR SUNDAY - TUESDAY WITH BELOW NORMAL TEMPS THANKS TO CLOUDS AND PERSISTENT RAIN CHCS. TES && .AVIATION... /1237 PM CDT SAT APR 24 2010/ RAPIDLY DEVELOPING SURFACE LOW OVER SOUTH CENTRAL MO WILL LIFT TO THE NORTHEAST THROUGH REGION THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS TO CONTINUE DEVELOPING AND INTENSIFYING...MOVING INTO TAF SITES BETWEEN 18Z AND 20Z. TIMING OF THUNDERSTORMS HARD TO PIN DOWN...SO JUST HAVE VCNTY TS MENTIONED FOR ALL SITES...TIL I CAN GET A BETTER HANDLE ON TIMING. WILL SEE SEVERAL ROUNDS OF ACTIVITY... WITH MODERATE TO HEAVY RAINFALL EXPECTED AHEAD OF SURFACE LOW. THEN A BIT OF A LULL IN ACTIVITY LATER THIS EVENING...BEFORE WRAP AROUND RWS/TRWS MOVE THROUGH MAINLY AFTER 06Z TONIGHT. PCPN SHOULD TAPER OFF BY MID MORNING ON SUNDAY. AS FOR CIGS...LOW END MVFR/HIGH END IFR A GOOD BET FOR MOST OF VALID TAF TIME...THOUGH COULD SEE VFR CONDITIONS EARLY ON FOR AN HOUR OR TWO. ANOTHER ISSUE WILL BE THE WINDS. WITH SURFACE LOW MOVING OVERHEAD...WILL SEE EAST WINDS VEERING TO THE SOUTH...THEN SOUTHWEST...THEN WEST AT KCOU...KSUS AND KSTL. WINDS TO INCREASE TO 15 KTS WITH GUSTS TO 25 KTS. AS FOR KUIN...THEY WILL REMAIN NORTH OF SURFACE LOW...SO WINDS TO BACK FROM THE EAST TO NORTHEAST...THEN EVENTUALLY NORTHWEST LATE TONIGHT AND INCREASE. SPECIFICS FOR KSTL...SEE DISSCUSSION ABOVE...WITH HEAVIEST PERIOD OF SHOWERS AND THUNDERSTORMS BETWEEN 21Z AND 02Z. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1250 PM CDT SAT APR 24 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-251215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1250 PM CDT SAT APR 24 2010 ...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CENTRAL MISSOURI... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL OCCUR...WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE IS A MODERATE RISK FOR SEVERE STORMS THROUGH EARLY THIS EVENING ALONG AND EAST OF A CUBA...ST CHARLES....CARLINVILLE LINE...AND STORMS IN THESE AREAS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR CENTRAL MISSOURI DUE TO THE COMBINATION OF HEAVY RAIN AND SATURATED GROUND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING...ESPECIALLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST 4 NNE ASHLAND 38.83N 92.22W
04/24/2010 M55 MPH BOONE MO ASOS
&&
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM FLASH FLOOD 2 W JEFFERSON CITY 38.57N 92.23W
04/24/2010 COLE MO TRAINED SPOTTER
TWO INCHES OF RAIN PAST 24 HOURS...WATER OVER A ONE
LANE BRIDGE AT MEADOWS FORD ROAD AND SCRUGGS.
&&
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
458 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL ALTON 38.90N 90.15W
04/24/2010 E0.70 INCH MADISON IL AMATEUR RADIO
&&
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG FENTON 38.54N 90.45W
04/24/2010 ST. LOUIS MO TRAINED SPOTTER
POWER LINES DOWN AND TREE DAMAGE. SHINGLES BLOWN OFF OF
ROOFS...WITH ADDITIONAL ROOF DAMAGE CAUSED BY FALLING
TREES AND TREE LIMBS. TIME ESTIMATED FROM RADAR
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TORNADO DES PERES 38.60N 90.45W
04/24/2010 ST. LOUIS MO LAW ENFORCEMENT
ON NORTH BALLAS ROAD JUST SOUTH OF MANCHESTER ROAD ...
TREES AND 14 LIMBS DOWNED BY TORNADO ... TIME ESTIMATED
BY RADAR
&&
SIPPRELLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG OVERLAND 38.70N 90.36W
04/24/2010 ST. LOUIS MO AMATEUR RADIO
THREE FOOT DIAMETER TREE BLOWN DOWN AT LACKLAND ROAD
AND WOODSON ROAD. BUILDING DAMAGE IN THE AREA.
&&
CORRECTED REMARKS
BYRDThe St Louis radar (KLSX), 58 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
An eight inch diameter tree was blown down a the intersection of Illinois Routes 143 and 3.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225210, 225211, 225212.